Medication allergy

Many people in the community say they/their children are allergic to medications however the majority have experienced signs and symptoms that are in fact not considered the result of true allergic reaction. In reality a much smaller number of individuals are truly allergic to medications. That said, the people that do have an immune system response (true allergy) to a medication must avoid that medication at all costs as reactions can be potentially life threatening. In cases of true allergy the individual develops antibodies to particular medications just like someone might develop antibodies to particular food proteins such as peanut or egg. Others who may develop a rash when a medication is given might actually have the rash because of a virus or other infection they have at the time and not because of the medication they have taken. It is important that anyone that has any reaction to a medication consults their doctor for advice on next steps.

Adverse reactions to medications are also common and not specifically a result of an allergic response. Some individuals, for example might get abdominal pain or diarrhoea when taking a particular antibiotic. This reaction is more likely to be as a result of the interaction of the drug on the gut and not an allergic reaction. Again, it is important to discuss any adverse response including suspected medication allergy with your GP who will advise on continuation or cessation of the medication. They may prescribe an alternate medication and suggest you have the original medication and reaction reviewed by an allergist/clinical immunologist.

Allergic reactions to medications vary from mild to moderate reactions through to severe allergic reactions which are potentially life threatening. If an individual is allergic to a medication, the reactions usually happens soon after the medication is administered. In many cases, anaphylaxis to medications occurs when a medication is injected into the body however individuals do have severe allergic reactions (anaphylaxis) to medications that are swallowed including antibiotics and non-steroidal anti-inflammatory medications amongst others.

Penicillin, sulfonamide antibiotics, aspirin, non-steroidal anti-inflammatory drugs (NSAIDs) and other medications can cause allergic reactions, ranging from mild rash to severe blistering rash through to anaphylaxis, the most dangerous type of allergic reaction. 

For more on medication allergy go to www.allergy.org.au/patients/drug-allergy

Content updated January 2017

Acute Anaphylaxis CSS
Acute Anaphylaxis Clinical Care Standard - Learn more...
Atopic Dermatitis
allergy250K teens/young adults
Food allergy training

Our Supporters

Diamond


Viatris
Sanofi
Nestle
Allergy Concepts

Platinum


  • Bulla
  • NSW Food Authority
  • Novartis
  • Pfizer

Gold


  • dbv technologies
  • Mondelez
  • Nurticia
Silver

  • abbvie
  • Australian Camps Association
  • Bayer
  • Sanctuary Early Learning
  • Sweet William

© 2022 ALLERGY & ANAPHYLAXIS AUSTRALIA
ABN: 70 693 242 620

 


ALLERGY & ANAPHYLAXIS AUSTRALIA
is supported by funding from the
Australian Government,
Department of Health.


ALLERGY & ANAPHYLAXIS AUSTRALIA acknowledges and pays respect to the traditional custodians of the lands on which we work, live and play.

IN AN EMERGENCY

If you are having an allergic reaction follow advice on your ASCIA Action Plan.

If in doubt, give the Anapen® or EpiPen®.

Do not call us for emergency advice.

If you do not have an ASCIA Action Plan and/or an Anapen® or EpiPen® call triple zero (000) for an ambulance.